North Dakota, 2004

Tornado in North Dakota, May 29, 2004

May 29, 2004 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 10:40 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, May 29, 10:40 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT SAT MAY 29 2004

UPDATED SHORT TERM DISCUSSION

.SHORT TERM...
15Z SURFACE ANALYSIS INDICATEDS HIGH DEWPOINTS CONFINED TO SERN
PORTION OF CWA. ETA AND NGM FOCUS HEAVY RAIN EAST OF CWA THROUGH
SUNDAY NIGHT...WITH GENERALLY LESS THAN ONE HAFL INCH EXPECTED
ACROSS ERN PORTIONS OF CWA. NEW ETA40 CAPE VALUES LOW WITH MAX
VALUES SOUTH AND EAST OF CWA. WITH THIS IN MIND WILL CANCEL FLOOD
WATCH FOR ENTIRE CWA. CAN HANDLE POSSIBILITY OF HEAVY RAIN WITH
URBAN/SMALL STREAM ADVISORIES. HAV DISCOUNTED GFS EARLY ON AS
CONTAMINATED WITH CONVECTIVE FEEDBACK.

.LONG TERM...
TUESDAY THROUGH FRIDAY NIGHT...AFTER MORE SHOWERS ON TUESDAY...MID
LEVEL LOW MOVES EAST AND SOME RIDGING JUST TO OUR WEST WILL PLACE US
IN A ZONAL TO NORTHWEST FLOW. WEAK SURFACE HIGH PRESSURE BUILDS IN
THROUGH WEDNESDAY NIGHT...DRYING THINGS OUT. THURSDAY THROUGH
FRIDAY...INSTABILITY INCREASES...AND SHOWALTERS RANGE ANYWHERE FROM
0 TO -5...MAINLY IN THE SOUTH. LOW PRESSURE IN THE NORTHERN ROCKIES
SETS UP A RETURN FLOW WITH WARM AIR ADVECTION AND MOISTURE INCREASE.
SEEMS TO BE A SET UP FOR SOME CONVECTION THURSDAY AND FRIDAY...BUT I
DIDNT SEE ANY CLEAR TRIGGERS. SURROUNDING OFFICE KEPT DRY...SO I
FOLLOWED SUIT...WITH IT BEING FAR OUT ENOUGH TO WAIT FOR ANOTHER
MODEL RUN. I DID BUMP TEMPERATURES UP ON THESE DAYS...HOWEVER.

SATURDAY...THE 00Z GFS STARTS TO BRING ANOTHER 500 MB LOW EASTWARD
ACROSS CANADA...ONCE AGAIN SETTING US IN A SOUTHWEST FLOW PATTERN.
WILL MORE THAN LIKELY ADD POPS TO DAY 7 (SATURDAY)...AT LEAST FOR
WESTERN COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CANCELED ENTIRE CWA...

&&

WAA
Hazardous weather outlook, May 29, 4:45 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT SAT MAY 29 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301045-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
545 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS COULD BE
SEVERE...WITH HEAVY RAIN AND LARGE HAIL. A FLASH FLOOD WATCH IS IN
EFFECT FOR NORTHERN AND EASTERN COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SHULZ

The radar

The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McIntosh

When
May 29, 4:14 PM CST to 4:29 PM CST
Where
McIntosh County, 4 mi SW of Ashley
Rating
F1
Path length
3 mi
Path width
60 yd
Reported by
TRAINED SPOTTER
Coordinates
46.000, -99.433

This tornado remained in rural country. It was produced by the same thunderstorm that produced the tornado minutes earlier in the same county (McIntosh).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393878.